Alert archive / North Dakota / Red Flag Warnings in 2025
Red Flag Warning 2, NWS Bismarck, ND
NWS Bismarck, ND issued this red flag warning at Mar 20, 2025, 2:28 AM CDT for 6 counties in North Dakota. It took effect at Mar 20, 2025, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 20, 2025, 2:28 AM CDT (07:28 UTC)
- In effect from
- Mar 20, 2025, 1:00 PM CDT
- Expired
- Mar 20, 2025, 7:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Bismarck, ND
Counties Dickey County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McIntosh County, ND, Stutsman County, ND
The radar
The Bismarck radar (KBIS), 129 km from the middle of the area, began a volume at 07:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 7.5 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2300 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
666 WWUS83 KBIS 200728 RFWBIS URGENT - FIRE WEATHER MESSAGE National Weather Service Bismarck ND 228 AM CDT Thu Mar 20 2025 ...FIRE WEATHER WATCH IN EFFECT THURSDAY AFTERNOON FOR PORTIONS OF SOUTH CENTRAL AND SOUTHEAST NORTH DAKOTA... .Critical fire weather conditions are expected this afternoon and early evening over much of southwest North Dakota and the James River Valley. Temperatures will climb into the mid to upper 50s, while afternoon minimum humidity values fall as low as 18 percent. Southwest winds will increase to around 20 mph, with occasional gusts to 35 mph. Any fires that ignite on could spread rapidly and quickly become difficult to control. NDZ035-046-200830- /O.CAN.KBIS.FW.A.0002.250320T1800Z-250321T0000Z/ Burleigh-Emmons- 228 AM CDT Thu Mar 20 2025 ...FIRE WEATHER WATCH IS CANCELLED FOR BURLEIGH AND EMMONS COUNTIES IN NORTH DAKOTA... The National Weather Service in Bismarck has cancelled the Fire Weather Watch for Burleigh and Emmons Counties in North Dakota. Critical fire weather conditions are not expected to be met, but conditions will still be near-critical, thus any burning is not recommended. $$ NDZ036-037-047-048-050-051-210000- /O.UPG.KBIS.FW.A.0002.250320T1800Z-250321T0000Z/ /O.NEW.KBIS.FW.W.0002.250320T1800Z-250321T0000Z/ Kidder-Stutsman-Logan-La Moure-McIntosh-Dickey- 228 AM CDT Thu Mar 20 2025 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR MUCH OF SOUTH CENTRAL NORTH DAKOTA AND THE JAMES RIVER VALLEY... The National Weather Service in Bismarck has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 1 PM this afternoon to 7 PM CDT this evening. * WINDS...Southwest 15 to 25 mph with gusts to 35 mph. * RELATIVE HUMIDITY...As low as 18 percent. * AFFECTED AREA...Much of south central North Dakota and the James River Valley. * IMPACTS...Any fires that ignite will spread rapidly and become difficult to control or suppress. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ JJS
5 follow-up statements
518 WWUS83 KBIS 200731 RFWBIS URGENT - FIRE WEATHER MESSAGE National Weather Service Bismarck ND 231 AM CDT Thu Mar 20 2025 ...FIRE WEATHER WATCH IN EFFECT THURSDAY AFTERNOON FOR PORTIONS OF SOUTH CENTRAL AND SOUTHEAST NORTH DAKOTA... .Critical fire weather conditions are expected this afternoon and early evening over much of south central North Dakota and the James River Valley. Temperatures will climb into the mid to upper 50s, while afternoon minimum humidity values fall as low as 18 percent. Southwest winds will increase to around 20 mph, with occasional gusts to 35 mph. Any fires that ignite on could spread rapidly and quickly become difficult to control. NDZ036-037-047-048-050-051-201945- /O.CON.KBIS.FW.W.0002.250320T1800Z-250321T0000Z/ Kidder-Stutsman-Logan-La Moure-McIntosh-Dickey- 231 AM CDT Thu Mar 20 2025 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR MUCH OF SOUTH CENTRAL NORTH DAKOTA AND THE JAMES RIVER VALLEY... * WINDS...Southwest 15 to 25 mph with gusts to 35 mph. * RELATIVE HUMIDITY...As low as 18 percent. * AFFECTED AREA...Much of south central North Dakota and the James River Valley. * IMPACTS...Any fires that ignite will spread rapidly and become difficult to control or suppress. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
964 WWUS83 KBIS 200733 RFWBIS URGENT - FIRE WEATHER MESSAGE National Weather Service Bismarck ND 233 AM CDT Thu Mar 20 2025 ...RED FLAG WARNING THIS AFTERNOON AND EARLY EVENING FOR MUCH OF SOUTH CENTRAL NORTH DAKOTA AND THE JAMES RIVER VALLEY... .Critical fire weather conditions are expected this afternoon and early evening over much of south central North Dakota and the James River Valley. Temperatures will climb into the mid to upper 50s, while afternoon minimum humidity values fall as low as 18 percent. Southwest winds will increase to around 20 mph, with occasional gusts to 35 mph. Any fires that ignite on could spread rapidly and quickly become difficult to control. NDZ036-037-047-048-050-051-210000- /O.CON.KBIS.FW.W.0002.250320T1800Z-250321T0000Z/ Kidder-Stutsman-Logan-La Moure-McIntosh-Dickey- 233 AM CDT Thu Mar 20 2025 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR MUCH OF SOUTH CENTRAL NORTH DAKOTA AND THE JAMES RIVER VALLEY... * WINDS...Southwest 15 to 25 mph with gusts to 35 mph. * RELATIVE HUMIDITY...As low as 18 percent. * AFFECTED AREA...Much of south central North Dakota and the James River Valley. * IMPACTS...Any fires that ignite will spread rapidly and become difficult to control or suppress. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
792 WWUS83 KBIS 201734 RFWBIS URGENT - FIRE WEATHER MESSAGE National Weather Service Bismarck ND 1234 PM CDT Thu Mar 20 2025 ...RED FLAG WARNING THIS AFTERNOON AND EARLY EVENING FOR MUCH OF SOUTH CENTRAL NORTH DAKOTA AND THE JAMES RIVER VALLEY... .Critical fire weather conditions are expected this afternoon and early evening over much of south central North Dakota and the James River Valley. Temperatures will climb into the mid to upper 50s, while afternoon minimum humidity values fall as low as 18 percent. Southwest winds will increase to around 20 mph, with occasional gusts to 35 mph. Any fires that ignite on could spread rapidly and quickly become difficult to control. NDZ036-037-047-048-050-051-210000- /O.CON.KBIS.FW.W.0002.250320T1800Z-250321T0000Z/ Kidder-Stutsman-Logan-La Moure-McIntosh-Dickey- 1234 PM CDT Thu Mar 20 2025 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR MUCH OF SOUTH CENTRAL NORTH DAKOTA AND THE JAMES RIVER VALLEY... * WINDS...Southwest 15 to 25 mph with gusts to 35 mph. * RELATIVE HUMIDITY...As low as 17 percent. * AFFECTED AREA...Much of south central North Dakota and the James River Valley. * IMPACTS...Any fires that ignite will spread rapidly and become difficult to control or suppress. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ ZH
361 WWUS83 KBIS 201951 RFWBIS URGENT - FIRE WEATHER MESSAGE National Weather Service Bismarck ND 251 PM CDT Thu Mar 20 2025 ...RED FLAG WARNING UNTIL 7 PM CDT FOR MUCH OF SOUTH CENTRAL NORTH DAKOTA AND THE JAMES RIVER VALLEY... .Critical fire weather conditions are expected to continue this afternoon and into the early evening over much of south central North Dakota and the James River Valley. Temperatures will climb into the mid to upper 50s, while afternoon minimum humidity values fall as low as 17 percent. Southwest winds will increase to around 20 to 25 mph, with occasional gusts to 35 mph. Any fires that ignite on could spread rapidly and quickly become difficult to control. NDZ036-037-047-048-050-051-210000- /O.CON.KBIS.FW.W.0002.000000T0000Z-250321T0000Z/ Kidder-Stutsman-Logan-La Moure-McIntosh-Dickey- 251 PM CDT Thu Mar 20 2025 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR MUCH OF SOUTH CENTRAL NORTH DAKOTA AND THE JAMES RIVER VALLEY... * WINDS...Southwest 15 to 25 mph with gusts to 35 mph. * RELATIVE HUMIDITY...As low as 17 percent. * AFFECTED AREA...Much of south central North Dakota and the James River Valley. * IMPACTS...Any fires that ignite will spread rapidly and become difficult to control or suppress. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ ZH
417 WWUS83 KBIS 210013 RFWBIS URGENT - FIRE WEATHER MESSAGE National Weather Service Bismarck ND 713 PM CDT Thu Mar 20 2025 NDZ036-037-047-048-050-051-210115- /O.EXP.KBIS.FW.W.0002.000000T0000Z-250321T0000Z/ Kidder-Stutsman-Logan-La Moure-McIntosh-Dickey- 713 PM CDT Thu Mar 20 2025 ...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE HUMIDITY FOR AS WINDS DECREASE AND RELATIVE HUMIDITY INCREASES... Temperatures continue to decreases across the state as the sunset resulting in an increasing relative humidity and decreasing winds. Therefore the Red Flag Warning has been allowed to expire. Windy conditions will continue until sunset with breezy overnight conditions from a cold front. The frontal passage will result in a wind shift out of the north. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this red flag warning went out at Mar 20, 12:30 AM CDT, 1 hour 58 minutes earlier. Its key messages:
- Breezy southwest winds and low relative humidity may lead to critical fire weather conditions across portions of the southwest and south central Thursday afternoon.
- There's a low to medium chance (30 to 50 percent) for some light rain and snow across the west and central Thursday evening through Friday morning. Little to no snow accumulation expected.
- Expect medium chances (40 to 60 percent) for some rain and snow Saturday and Sunday across most of western and central North Dakota. Some light snow accumulations are possible.
Area forecast discussion, Mar 20, 12:30 AM CDT, 1 hour 58 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 1230 AM CDT Thu Mar 20 2025 .KEY MESSAGES... - Breezy southwest winds and low relative humidity may lead to critical fire weather conditions across portions of the southwest and south central Thursday afternoon. - There's a low to medium chance (30 to 50 percent) for some light rain and snow across the west and central Thursday evening through Friday morning. Little to no snow accumulation expected. - Expect medium chances (40 to 60 percent) for some rain and snow Saturday and Sunday across most of western and central North Dakota. Some light snow accumulations are possible. && .UPDATE... Issued at 1227 AM CDT Thu Mar 20 2025 Quiet weather continues with some high clouds streaming into the area. Minimal changes needed to the ongoing forecast. UPDATE Issued at 942 PM CDT Wed Mar 19 2025 No changes to the forecast for tonight. Quiet night ahead with some upper level clouds moving into the area late. Some patchy fog will be possible in the Turtle Mountain region, though this is uncertain enough where we will hold off on introducing to the forecast for now, and will monitor through the overnight. UPDATE Issued at 647 PM CDT Wed Mar 19 2025 Fire weather conditions have improved southeast, so removed near-critical fire weather wording in the HWO for that area. S/WV mid level ridge now over the Rockies will develop east into the Great Plains tonight into tomorrow, flattening later in the day tomorrow as a vigorous mid level trough crosses the Northern Rockies. WAA associated with the ridge will bring mild temperatures to western and central ND for Thursday, with a sometimes breezy west/southwest wind. Precipitation chances increase Thu night as the aforementioned wave moves into our region. Overall, forecast elements are on track for tonight. && .DISCUSSION... Issued at 315 PM CDT Wed Mar 19 2025 Western and central North Dakota currently sits under the influence of northwest flow aloft and high pressure at the surface. This pattern has led to plenty of sunshine and temperatures in the mid 30s to lower 40s. A few sites across the west could end up seeing some highs in the mid 40s before the afternoon is over. We could still see a couple more hours of near critical fire weather conditions across portions of Logan, McIntosh, LaMoure, and Dickey counties this afternoon. Highs will mainly be in the lower 40s here with minimum relative humidity in the 25 to 30 percent range. Sustained northwest winds in this area will also be in the 20 to 25 mph range. An upper level ridge axis will approach the west early on Thursday as it deamplifies. Attention then turns to potential critical fire weather conditions during the afternoon hours across portions of the south central and southeast, including much of the James River Valley on the North Dakota side. Temperatures will be warmer with highs mainly in the mid to upper 50s and dewpoints mixing out into the low to mid teens. These dewpoint spreads will lead to minimum relative humidity values dipping into the 18 to 25 percent range. Winds will become breezy out of the southwest with sustained values around 25 mph and gusts to around 35 mph. This overlap could lead to a few hours of critical fire weather conditions in the afternoon. Any fires that ignite on Thursday here could spread rapidly and could quickly become difficult to control. A Fire Weather Watch has been issued. Further west, across the rest of the south central and far southwest, winds will not be as strong but temperatures and humidity will be similar. Thus, near critical fire weather conditions will be possible here Thursday afternoon. Later in the day, a weak Clipper system will approach, transitioning us into near zonal flow aloft. As the upper wave and surface low approach in the evening, precipitation chances (30 to 50 percent) will increase across the west, spreading into the central overnight. A few of the latest CAMs suggest that there may be a brief window (low chance) for a thunderstorm or two across the west in the early evening. RAP soundings showing MUCAPE values of 100 to 200 J/kg in the 00z to 02z time frame would help support this non-zero chance. All precipitation should start as rain, but snow will start to mix in overnight, changing to mainly all snow by Friday morning. While there is a signal for some stronger omega in the dendritic growth zone and some modest mid-level frontogenesis, weak synoptic forcing and the progressive nature of the wave will keep liquid amounts rather light, generally around a tenth of an inch or less. Little to no snow accumulation is expected at this time, maybe a dusting to a couple tenths of an inch at most. Friday will be a bit cooler behind the Clipper with highs currently forecast to range from the lower 20s in the vicinity of the Turtle Mountains, to the mid to upper 40s southwest. The next ridge axis then approaches the Montana/North Dakota border Friday night into Saturday morning with a stronger Clipper on it's heels. Precipitation chances (40 to 60 percent) will increase once again Saturday afternoon, spreading into the central and east in the evening, and eventually moving out early in the day on Sunday. Precipitation will once again start out as rain before mixing with some snow, and eventually transitioning to mainly all snow. Guidance suggests there may be a little bit better of a signal for some organized precipitation with this next Clipper. Modest synoptic forcing, decent mid-level frontogenesis, and steep lapse rates may all contribute to some higher precipitation rates with this system. That being said, liquid amounts are still expected to be relatively light given the progressive nature of the wave. Depending on how the temperature profile evolves, some light snow accumulations will be possible but it is still a bit too far out to glean much regarding specifics. Another weak wave or two is possible to start the next work week with only low precipitation chances expected at this time (20 percent). Highs Saturday through Tuesday will mainly range from the mid to upper 30s northeast to the mid to upper 50s southwest. The one exception will be on Sunday behind the Clipper, when highs are forecast to range from the lower 30s northeast to mid to upper 40s southwest. && .AVIATION /06Z TAFS THROUGH 06Z FRIDAY/... Issued at 1227 AM CDT Thu Mar 20 2025 Widespread VFR conditions expected through early this evening. Thursday night some rain showers start to move into the area, switching to snow late, with the majority of the precipitation showing up after 06Z. Ceilings may start to deteriorate over far western and northern portions of the area towards the end of the forecast period. && .BIS WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from this afternoon through this evening for NDZ035>037-046>048-050-051. && UPDATE...JJS DISCUSSION...ZH AVIATION...JJS
Hazardous weather outlook, Mar 20, 12:26 AM CDT, 2 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 1226 AM CDT Thu Mar 20 2025 NDZ001>005-009>013-017>023-025-031-032-210530- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings- 1226 AM CDT Thu Mar 20 2025 /1126 PM MDT Wed Mar 19 2025/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ035>037-046>048-050-051-210530- Burleigh-Kidder-Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey- 1226 AM CDT Thu Mar 20 2025 This Hazardous Weather Outlook is for portions of south central North Dakota and southeast North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A Fire Weather Watch is in effect for Thursday afternoon. See www.weather.gov/bis for more details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ033-034-040>045-210530- Stark-Morton-Slope-Hettinger-Grant-Bowman-Adams-Sioux- 1226 AM CDT Thu Mar 20 2025 /1126 PM MDT Wed Mar 19 2025/ This Hazardous Weather Outlook is for portions of south central North Dakota and southwest North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Near-critical fire weather conditions are expected Thursday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Nearby
Red Flag Warnings in North Dakota, 2025Every red flag warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.